Monday, May 11, 2009
Delayed Intensification I, here we come!
We have gotten the CBC results back and we are a go for tomorrow. Elizabeth's platelets are 104K and her ANC squeaked by at 770. We will be on a path of hard core chemo that will wipe out her immune system just as it did during her Induction Phase of 33 days after her diagnosis in Oct.
We have an LP scheduled for 6:30 am tomorrow. They will inject chemo, Methotrexate, into her spine. This will entail her going nighty night by drugs. She loves going to sleep that way; sort of scares me how much she likes it....haha. That whole ordeal takes about one hour from sleep time to recovery time. After that her other chemo's will be ordered. One is Vincristine and the other is Daunorubicin, Liz has had both during her Induction Phase. The side effects from Vincristine are nausea, vomiting, jaw pain numbness, tingling, clumsiness, drooping eyelids, decreased ability to fight infection, drop foot. The side effects for Daunorubicin are: nausea, vomiting, fewer white and red cells, and fewer platelets in the blood. They both can cause the following: fever, damage to the heart muscle, damage to the kidneys, loss of appetite, sores in the mouth, throat, and or esophagus. We will not go into the really scary side effects. Randy and I will pray very hard that none of those things happen. They happen in 3-5% of the population that receive these drugs therefore we are thinking positively and praying about those so we will not worry you with that.
On day 15, which is May 26, Liz will receive the Pegaspargase shot. She will simultaneously receive three shots, two in one thigh, and one in the other thigh. Out of all the things she receives, I really hate to watch this one, it seems so barbaric. She has three nurses standing over her and one of them counts to three and they all jab her at the same time. Her brain receives mixed signals and does not know where to focus for the pain. The last needle still in is the one that hurts the worst and that poor nurse fails the shot test. The trick is to jab and push the chemo in quickly for the least amount of pain. She grades them when it is over and the nurses hate it. They hate it in a good way though. The common side effects of this drug are rash, decreased ability to fight infections, nausea, vomiting and allergic reactions to the drug itself. There is always a crash cart on had when this drug is given. If you were not scared before, just knowing that really freaks you out.
Liz will also be on a pretty strong steroid called dexamethasone. The side effects are as follows: overeating, difficulty sleeping, decreased ability to fight infection, personality changes with mood swings making it harder to deal with stress, and deterioration of the hips.
Day 29, which is June 9, her counts have to be an ANC of 750 and platelet of 75K to continue on in the phase. This is another spot in which a delay can occur. After day 29, her chemo will change. I will up date you on those drugs at that time. This will also be an overnight admit due to one of the chemo's she will receive that needs to be flushed out of her system within 24 hours.
Please be vigilant in your prayers for Elizabeth. This will be a rough phase and she will not be able to see her friends very often nor will she be able to go places. I have had to be a bit firm with her and tell her some statistics that I would rather not have told her but sometimes that is the only way she can see the severity in the situation especially when she has has had a pretty good last three months. Liz forgets that she has cancer, I guess that is a good thing for her :-)
Please continue to pray for the above side effects. These side effects are common in most chemos'. The effect not only her but most of the kid's on A5 South. The effects of chemo and cancer is ravishing on ones body. Please pray for all of these kids and their families. These families are important to our family.
May God always bless you and may you see the good in all things.
Have a peaceful and blessed night.